Back to Ask the Diabetes Team Ask the Diabetes Team

From a school nurse in Council Bluffs, Iowa, USA:

I have a student with type 1 diabetes diagnosed two years ago, I check his blood sugar at 10:00 am, 12:00 n and 2:00 pm daily and check for ketones if his blood sugar is greater than 240 mg/dl [13.3 mmol/L]. One day his blood sugar was 175 mg/dl [9.7 mmol/L] at 10:00 am, 276 mg/dl [15.3 mmol/L] before lunch (ketones negative),and thn after lunch, at 2:00 pm, his blood sugar was 426 mg/dl [23.7 mmol/L]. He started feeling nauseated and vomited, his skin became moist, and he developed a headache. He was taken to the hospital for treatment where his blood sugar was 345 mg/dl [19.2 mmol/L] and ketones negative.

They did a strep culture, started an IV and administered insulin IV. Could this student have developed symptoms of ketoacidosis or hyperglycemia (vomiting, sweating, etc.) with negative ketones? At this time I do not know if he continued to have nausea after his sugars were under control. Since we have had a lot of flu in our school, that is a possibility.


This does not sound like DKA [diabetic ketoacidosis], but rather some intercurrent illness which raised his glucose levels, not yet to the point of metabolic decompensation. DKA or diabetic ketoacidosis is a condition of more severe insulin deficiency, thus not only hyperglycemia but also the production of ketones and eventually ketoacidosis. The danger is in not being recognized, not treating the dehydration, etc.

It sounds like you have an excellent school monitoring program in place. Congratulations!


Original posting 10 May 2002
Posted to Hyperglycemia and DKA and Sick Days


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.